wean off synthetic steroid drugs?

I have been thinking a lot about adrenal supplements lately...I was diagnosed with adrenal fatigue four years ago, and told that I would need to be on Medrol (4-6 mg daily) for the rest of my life. My doctor is a so called Hertoghe doctor in Belgium. I was also told I would not be able to take HC, as I tend to retain fluid. However, I was told that when I was still on thyroxine only, and looking terribly bloated.

For the past two years, in my (so far vain) efforts to wean off the Medrol, I have tried several supplements. I have managed to go from 6 to 4 mg of Medrol daily, but that's it...as soon as I go under 4 mg, I develop symptoms like sluggishness and less effect from NDT (I am on Erfa).

I have read everything from "you should be able to wean off adrenal support after 4-6 weeks on it" to "some may have to stay on it for life". However, if you need to stay on it for life, then you suffer from adrenal sufficiency rather than adrenal fatigue, right...?

Recently, I have tried a product called ADR Formula, by Pure Encapsulations. It seems really potent, and I seem to have much more energy...however, sometimes, a bit too much. This product contains whole adrenal along with some cortex. So now, I am wondering if the best thing for adrenal fatigue is to stay on ACE products only, rather than taking whole adrenal? I am not sure the body needs the extra adrenaline from those products...

Has anyone successfully weaned off synthetic drugs like Medrol or prednisone; somehow, I have the impression that is harder to do than to wean off natural hydrocortisone? Or is it possible to switch from Medrol to HC and, from there, slowly wean off it completely...?

I'd appreciate any input and advice from people having successfully weaned off synthetic drugs.

Last edited by

2 Replies

oldestnewest
  • thecat346, I'm sorry you've had no replies. Feel free to repost your question.

  • I have managed to do it, but not in a recommended way...so please do not consider what I am going to say advice to be followed. But I felt it was important to answer the question: "can you wean off synthetic steroid drugs?"

    I was on Medrol for almost four years. For quite some time, I needed 6 mg daily (which equal 30 mg of HC). Then, I was able to decrease the dosage to 4 mg daily (=20 mg of HC). But, as soon as I tried to wean off it completely, I started feeling lousy within a day or two. I was able to feel OK (but not more) on 3 mg of HC daily, but felt lousy on 2 mg daily, not to mention 1 mg daily...so I always went back to, and remained on, 4 mg daily.

    Then, earlier this year, I was scheduled to go to the lab, and did not take any medication for 24 h before that. It was not until the next morning that I realised I had not taken any Medrol for 48 hours, but still felt quite all right...so I decided not to take any more Medrol before my symptoms returned (fatigue, feeling like I was coming down with the flu, slightly feverish...all of which used to go away as soon as I took Medrol again).

    Surprise, surprise...the didn't return. I continued to feel well....for two days, five days, a week, two weeks, four weeks....I have not taken any Medrol since February 17, and I still feel fine.

    I know you are not supposed to stop it like that, but rather wean off it slowly, decreasing it over several weeks. But once I had been off it for a couple of days, with no ill effects, I could not resist the temptation to stay off it for as long as I could...and that turned out to be indefinitely.

    I am currently taking Nutri Meds adrenal cortex 250 mg (to assure a smooth transition more than anything else, and not leave my poor, struggling adrenals without any support), and am doing really well on it. It seems impossible to find in the UK, though, so I had to order it from the US (and pay customs duties:-( But it works really well. I remember reading somewhere that ACE is weaker than whole adrenal, and I seem to be doing fine on ACE alone, which causes me to believe I no longer suffer from adrenal fatigue...or only a mild version of it.

    I hope this helps.

    Anna

You may also like...